Advertisement -- Learn more about ads on this site.


    DARK_CINDERELLA   21,758
SparkPoints
20,000-24,999 SparkPoints
 
 
Need Some Feedback.....

Thursday, October 13, 2011

Today I went to my doctor for my yearly check-up. Since seeing him last year, I have lost exactly one pound according to his scale. How depressing. Anyways, my check-up was normal. He ordered blood work and then asked if I had any problems. I told him how disgusted I was that despite regular exercise, I wasn't losing weight. I told him I was having about 50% success with keeping my calories between 1200-1400 per day. He then ordered thyroid function tests and took out his prescription pad.

He ordered me a thirty day supply of adipex-p. I am to go back next month for another check-up. I am not not sure how I feel about this. Taking a pill seems like cheating, somehow. Then, of course, there is the fact that I am a nurse, and I am afraid of health repercussions. And there's this little bit of pride that thinks ~180lbs is no big deal (then why isn't it gone, yet, hmmm?). I shouldn't need a pill to take off 30 pounds.....On the flip side, the idea that I could break through whatever barriers I have and jumpstart my weight loss is extremely seductive. So I took to my drug guide and the trusty internet to do some research. Oh, and I took the first pill this afternoon (perfect timing because I am on night-turn).

From official websites to colloquial ones, the results are staggering. All but one person reported amazing losses. The one negative? That individual had only been using it for two weeks and had started exercising every day with weights and reported a two pound gain. It's possible she just built muscle.

As for side effects, they are just like those associated with large doses of caffeine. There is also a risk of addiction, and after taking the first pill, I can understand why. There are no jitters, no racing heartbeat, no upset stomach. I simply feel energized and focused, and yes, my appetite is suppressed. It's an amazing feeling.

Anyways, what do you think? Am I crazy for giving this a try? Has anyone had experience with this drug?

Oh, and no, I DID NOT ask for this. He offered it up without prompting. And, yes, I trust this doc more than any other PCP I have ever met.
SHARE
  Member Comments About This Blog Post:

HAPPYONE331 10/20/2011 10:35PM

    I see no harm in using the medication short term to jump start your weight loss, but as everyone knows, it's learning a new healthier life style that makes the difference. Ultimately, it's your decision, and either way, I wish you well!

Report Inappropriate Comment
SKINNYPOWELL1 10/17/2011 10:24AM

    I totally agree with the others in that your calorie intake may be too low. Remember pills may promise great results and you may see some results, but you will prob gain it all back after you stop using the pills. It's been my experience with every diet I have experimented with, you lose it, then you gain in back quick. Calorie counting and healthy eating are the SURE FIRE ways to lose it and keep it off, and you learn great eating habits along the way. Use pills with caution. Best wishes to you in finding what is right for YOU.

Report Inappropriate Comment
DDOORN 10/17/2011 9:43AM

    If you go with the adipex-p, I would be cautious and see what happens. It doesn't sound like anything you would want to use on a longer term basis. Experimenting with the calorie levels makes sense to me, especially as active as you are I'm betting your intake is too low.

Don

Report Inappropriate Comment
BE-THE-CHANGE 10/15/2011 9:47AM

    I had never heard of this before myself. But I have to agree with what others have said - my first thought when I read your post is that you are not getting in enough calories.

Report Inappropriate Comment
BAM0827 10/14/2011 11:37AM

    Did any of those stories you read have follow up with the people 6-12 months after their done taking the pill? My first thought on pills is always "what is going to happen when you stop taking them?" I know our hopes would be to eat well and exercise off the pills, too, but if you lost the weight while on them I think it would be hard to maintain or lose more after. Think about how you'd feel if after you stopped you gained the weight back? I'm not sure I could go through that roller coaster.

I do think it's odd he'd take out his prescription pad before he got the thyroid test back or asked to see a food journal for a month or two to see where things can be tweaked. Or maybe even suggest a nutrionist first. Pills seem like the easy way out.

Having seen you two weeks ago I would never guess you were 180 pounds!!! You have to have some muscle there!

Report Inappropriate Comment
*ERICA* 10/14/2011 10:45AM

    The first thing I thought of when you said the calories is...its probably too low. And the quality of food you are eating could be compromised. Try a clean diet for a month. And see what the test results come back as. I find it odd that he just gave you pills before any tests come back.

Report Inappropriate Comment
ANDROMEDA1967 10/14/2011 6:46AM

    as a physician myself, i rarely suggest or hand out weight loss pills. the onlu one I do prescribe (because it'sa the only one most insurance companies cover) is Adipex-P. I give it to those patients who have made an actual attempt to lose weight on their own and have not been very successful. I don't give it to anyone who is looking for a quick fix and not willing to change their lifestyle. i have had 3 patients on it and of those three, only one has lost some weight. The other 2 didn't because they stopped trying. They weren't exercising or trying to change their diets. they were just depending on a pill.

So, i think it's okay for you to use it as long as you keep up with your healthy lifestyle habits. That's the only way it will work.

Also, remember, you won't (and shouldn't) be on this pill forever. So, eventually, maintenance of any weight lost will depend on your consistency with proper diet and exercise.

Hope this helps! emoticon

Report Inappropriate Comment
ACTIVE_AT_60 10/14/2011 6:41AM

    I think Bobby is right - your calorie intake may be too low. You need to calculate your BMR (basic metabolic rate) http://www.mayoclinic.com/health/ca
lorie-calculator/NU00598 - and you should not go below that.

I also think you should wait to see what the result of your thyroid test shows. Do you need to cut down on your sodium?

I don't know how much strength you do - but that may have to be bumped up.

I don't think taking medication is cheating. However, I would make sure there are other things which can be corrected first.

We are all here to help.


J

Report Inappropriate Comment
APIRLRAIN888 10/13/2011 9:54PM

    If it makes u feel better I lost no weight too but! Pic shows difference, in fact I'm now 10 lbs heavier and jeans that took me 10lbs lighter to fit are fitting now!!! And I run!!!!!!!!!

Report Inappropriate Comment
KAREN42BOYS 10/13/2011 8:59PM

    Your doctor prescribed them, so your doctor thinks this is a safe and reasonable choice. That's important.

If you're uncomfortable with taking the pills or even if you're not, it might be good to meet with a sports nutritionist to make sure that there's not something nutritionally going on.

when do you get the thyroid results?

(looking through your food journal, and i get that it's not totally accurate, but i'm not seeing much mention of fruits or veggies. i find that when i'm really getting my veggies in, i lose weight more easily.)

Comment edited on: 10/13/2011 9:01:35 PM

Report Inappropriate Comment
BOBBYD31 10/13/2011 8:05PM

    i will give you my 2 cents even if it is only worth one or a half.

IMHO
your calories are way too low for your level of activity and weight.(assume 1 lb per week loss you should be in the 1600 to 1900 range apx up date your tracker and exercise level and that will change your calorie intake
are you eating well? not just in range?
how is your water intake?
have you tried to change up your routine to jump start you body?(type of exercise, intensity level, duration, foods, the types and qty you eat)

check into spark articles on busting plateaus
www.sparkpeople.com/res
ource/fitness_articles.asp?id=5
16
http://www.sparkpeople.co
m/resource/fitness_articles.asp
?id=522
www.sparkpeople.com/
resource/fitness_articles.asp?id=534

as you can tell i am not a pill fan but the choice is yours, if you believe you have done everything you can to break thru the plateau then go back and re-evaluate everything. if you still can not come up with a solution then maybe give it a try


Report Inappropriate Comment
MCOGIRL 10/13/2011 7:50PM

    Well my head immediately thinks - "nah.....don't use the pills - they can't be good for you"....... just be more diligent about tracking calories..... BUT - as someone who struggles and struggles with willpower (eat healthy and exercise just eat too many calories to lose that 10 -15 lbs)....... I can understand trying it and seeing if it can get you jump started. I think I would do like you did and first google it and make sure that there are no bad stories associated with it......and research the ingredients too.... You don't want to put things in your body that could hurt you later. But if you do that and feel comfortable with what you find...... honestly I could see giving it a try. I like the natural way.......but I also get frustrated with myself and wish there was just something to give me a little more willpower :-)

Report Inappropriate Comment

Add Your Comment to the Blog Post


Log in to post a comment.